# SDR FQAR20151230104

- Difficulty date: December 30, 2015
- Submitted: January 4, 2016
- Operation: General aviation
- Aircraft: N419PA
- Make and model: Piper PA-28-181
- Aircraft serial: 2843413
- Aircraft time: 17,750 hours
- Engine: Lyc O360A4M
- Engine time: 2,135 hours
- Propeller: Snsnch 76EM8
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: SL36006W20AP
- Part serial: 366WA1416200
- Condition: Separated
- Location: Zone 200
- Part time: 2,135 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, E
- Precautionary procedure: B, A

## Discrepancy

DURING CRUISE FLIGHT, THE PILOTS NOTED A LOSS OF ENGINE POWER, ACCOMPANIED BY ABNORMAL ENGINE SOUNDS AND A BURNING ODOR. THEY DIVERTED TO ANOTHER AIRPORT. VISUAL INSPECTION OF THE ENGINE REVEALED THE NR 1 CYLINDER HEAD WAS IN THE PROCESS OF SEPARATING FROM THE BARREL AND ESCAPING COMBUSTION GASSES HAD BURNED HOLES IN THE CYLINDER BAFFLE AND ADJACENT COMPONENTS.  THE ENGINE HAD LAST UNDERGONE A DETAILED INSPECTION 7.3 HOURS PRIOR; A COMPRESSION TEST WAS 70/80 AND NO DEFECTS WERE FOUND AT THAT TIME. THE CYLINDER HEAD CASTING NR WAS C-03354.
